Rip Current, Lake
- When
- July 12, 1:25 PM CST
- Where
- Lake forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
Two girls, a 9 year old and a 14 year old, were spotted struggling in Lake Michigan in a portion of Marquette Beach that is unguarded during the afternoon of July 12th. Beachgoers were able to rescue the 14 year old but the 9 year old slipped under the water and was unable to be located.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Two girls, a 9 year old and a 14 year old, were spotted struggling in Lake Michigan in a portion of Marquette Beach that is unguarded during the afternoon of July 12th. Beachgoers were able to rescue the 14 year old but the 9 year old slipped under the water and was unable to be located. First responders found the 9 year old who was transported to a hospital and was later pronounced dead. Northerly winds were blowing all day with waves peaking between 3 and 4 feet at the Michigan City buoy during the late morning of July 12th. Waves were 2 to 3 feet at the time of the drowning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 12, 1:15 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 215 PM CDT Tue Jul 12 2022 .SHORT TERM... Issued at 228 AM CDT Tue Jul 12 2022 Through Wednesday... The forecast messages through the next two days are: * Less humid than Monday with around normal temperatures * While largely dry, there are chances for sprinkles or showers with small footprints this evening into the day Wednesday * Possible high swim risk Wednesday afternoon The cold front that passed through the area late yesterday is now well southeast of the forecast area. Lingering high surface dew point air is gradually being whittled away within a broad cyclonic flow across the Great Lakes. The northwest flow atop the boundary layer is fairly stout with 30-35 kt noted in the lowest 5 kft on early morning KLOT and upstream KARX VWP data. While this will ease some by mid morning, daytime heating will allow for mixing occasional gusts up to 25 mph today. While the northwest flow will steer in cooler tropospheric air, it will be slow to do so and today's 850 mb temperatures of 14-15C are climatologically good for lower to mid 80s (basically normal for mid July). The gradually incoming cooler air aloft by afternoon will support cumulus. The depths of this look too shallow on guidance soundings for any precipitation during the afternoon period. An embedded short wave in the northwest flow aloft located over the Manitoba-Ontario border early this morning will be dropping through Wisconsin late in the day and through the evening. This will continue to cool the 850-700 mb temperatures as well as provide DPVA for ascent. Upstream in Wisconsin, scattered showers are expected during and in the hours after peak heating, and some may track into far northern Illinois during the evening/early overnight. These will be helped after peak heating by the forcing and the fact that some of these showers will likely have mini cold pools. This may not reach northern Illinois or just be sprinkles this evening, but could see some sprinkles down to as far south as I-88. If any showers do reach far northern Illinois, the chance for thunder looks low this far south due to positive CAPE not intersecting the -10C to -20C levels. The short wave will influence the low-levels with an incoming backdoor cold front on Wednesday morning into early afternoon, turning winds north-northeast. Near Lake Michigan some gusts to 20 to 25 mph are probable, and there is an increasing signal that the duration of these winds may be long enough to result in a high risk for rip currents along the Illinois and Indiana beaches Wednesday afternoon into Wednesday night. This will have to be further assessed by upcoming shifts. The front will also act as a source for convergence under slightly cooler air aloft than today, with 700 mb temperatures of 2C to 4C. As such, mixed layer CAPE of a few hundred J/kg develops away from the lake shadow. A subtle secondary vorticity maximum in the mid levels may also help forcing for ascent. As a result of these ingredients, isolated showers and possibly a few storms may develop away from the lake. MTF && .LONG TERM... Issued at 215 PM CDT Tue Jul 12 2022 Thursday through Tuesday... Extended period begins with dry weather Thursday and near/slightly below average temps. Pattern becomes more active Friday into the weekend, with at least a couple of disturbances transiting northwest flow aloft. At this distance, period of greater shower and thunderstorm potential currently look to be Friday, and again later Saturday into Sunday before generally dry and warmer weather arrives Monday and Tuesday. Model guidance is in generally good agreement early in the period with an upper trough shifting east of the area Thursday and short wave upper level ridging developing across the upper Midwest and northern/western Great Lakes region. Associated surface high pressure spreads southeast across the Lakes during the day, providing dry weather and cooler, slightly below average temperatures for the forecast area. Modest north-northeast winds will provide some lake cooling to northeast IL and northwest IN with forecast temps ranging from the low-mid 70s near the Lake Michigan shore to the lower 80s farther inland across the remainder of the area. Guidance is in relatively good agreement in depicting a short wave trough tracking eastward atop the western CONUS upper ridge across the Canadian prairies and northern Plains Thursday night, eventually turning southeast across the upper Mississippi Valley on Friday. Some indication of a potential attendant MCS is noted transiting the Dakotas and parts of Minnesota by early Friday morning, and eventually propagating into parts of WI/IL during the day. Given the potential for a decaying/weakening MCS to approach northern IL Friday morning and the passage of a mid-level short wave (perhaps with enhancement from associated MCV), shower and thunderstorm potential does appear to be increasing for Friday. Of course hard to be too precise with convective evolution at day 4. Surface high off to the east of the area and the primary axis of southerly return warm advection flow expected to be just west of the Mississippi, near average temps (low-mid 80s) and modest lake cooling are expected, modulated by convective cloud cover/precip timing. Western ridge is progged to retrograde slightly across the desert southwest and Rockies Friday night through Sunday, maintaining northwest flow aloft across the Midwest and western Lakes. Pattern looks to remain active through the weekend, with another amplifying mid-level short wave forecast to drop southeast across the area late Saturday/Saturday night into Sunday with additional shower and thunderstorm potential. Axis of the deepening short wave slides southeast of the area later Sunday night, with guidance generally depicting a period of mid-level short wave ridging across the area Monday into Tuesday. This would suggest mainly dry and warmer weather conditions for the start of next week, though with a return to more active northwest flow just beyond the end of the forecast period. Ratzer && .AVIATION... For the 18Z TAFs... NW winds will continue gusting in the upper teens to around 20kt this afternoon, easing toward sunset and trending more westerly and at times somewhat variable overnight. Winds return to NW to NNW after daybreak, still light. A backdoor front is expected to push south across Lake Michigan in the morning, reaching the Chicago area terminals by late morning/early afternoon. Exact timing of the northeast wind shift will continue to be refined with later updates, but for now trended toward an earlier timing of 16Z at ORD/MDW. Cannot rule out a few spotty showers/sprinkles late tonight and again Wednesday afternoon, but the potential remains too low for a formal TAF mention. Petr && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1006 AM CDT Tue Jul 12 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-131515- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1006 AM CDT Tue Jul 12 2022 /1106 AM EDT Tue Jul 12 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Friday through Monday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-131515- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1006 AM CDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Saturday through Monday... Limited Thunderstorm Risk. Ogorek Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Lake | 2022-07-12 | 9 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039205.